Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 17, NWS Flagstaff, AZ

December 17, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Dec 17, 2020, 3:09 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Dec 17, 2020, 2:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2020, 3:09 AM MST (10:09 UTC)
In effect from
Dec 17, 2020, 2:00 PM MST
Expired
Dec 18, 2020, 2:00 AM MST
In force
12 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS75 KFGZ 171009
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
309 AM MST Thu Dec 17 2020

AZZ012-015-172300-
/O.NEW.KFGZ.WI.Y.0017.201217T2100Z-201218T0500Z/
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-
Including the cities of Wupatki N.M., Tuba City, Flagstaff, 
Williams, and Munds Park
309 AM MST Thu Dec 17 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MST
THIS EVENING...

* WHAT...Southwest winds 15 to 30 mph with gusts to 45 mph 
  expected.

* WHERE...Flagstaff, Doney Park, Winona, Leupp.

* WHEN...From 2 PM this afternoon to 10 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Winds
  this strong can make driving difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ013-014-016-017-172300-
/O.NEW.KFGZ.WI.Y.0017.201218T0000Z-201218T0900Z/
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Including the cities of Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
and Pinetop
309 AM MST Thu Dec 17 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM MST
FRIDAY...

* WHAT...Southwest winds 15 to 30 mph with gusts to 50 mph 
  expected.

* WHERE...North side of Mogollon rim from Happy Jack to
  Springerville. 

* WHEN...From 5 PM this afternoon to 2 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Winds
  this strong can make driving difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

41
3 follow-up statements
151 
WWUS75 KFGZ 172056
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
156 PM MST Thu Dec 17 2020

AZZ012-015-180500-
/O.CON.KFGZ.WI.Y.0017.201217T2100Z-201218T0500Z/
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-
Including the cities of Wupatki N.M., Tuba City, Flagstaff, 
Williams, and Munds Park
156 PM MST Thu Dec 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* WHAT...Southwest winds 10 to 20 MPH with gusts up to 45 MPH 
  expected.

* WHERE...Flagstaff, Doney Park, Winona, and Leupp.

* WHEN...Until 10 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ013-014-016-017-180500-
/O.CON.KFGZ.WI.Y.0017.201218T0000Z-201218T0900Z/
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Including the cities of Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
and Pinetop
156 PM MST Thu Dec 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM MST FRIDAY...

* WHAT...Southwest winds 15 to 25 MPH with gusts up to 50 MPH 
  expected.

* WHERE...North side of Mogollon Rim from Happy Jack to 
  Springerville.

* WHEN...From 5 PM this afternoon to 2 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
946 
WWUS75 KFGZ 180253
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
753 PM MST Thu Dec 17 2020

AZZ012-015-180400-
/O.CAN.KFGZ.WI.Y.0017.000000T0000Z-201218T0500Z/
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-
Including the cities of Wupatki N.M., Tuba City, Flagstaff, 
Williams, and Munds Park
753 PM MST Thu Dec 17 2020

...WIND ADVISORY IS CANCELLED...

Locally gusty southwest winds are still possible over the next few
hours, but advisory level gusts of 40 mph are no longer
anticipated.

$$

AZZ013-014-016-017-180900-
/O.CON.KFGZ.WI.Y.0017.000000T0000Z-201218T0900Z/
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Including the cities of Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
and Pinetop
753 PM MST Thu Dec 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST FRIDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...North side of Mogollon Rim from Happy Jack to 
  Springerville.

* WHEN...Through 2 AM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
903 
WWUS75 KFGZ 180858
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
158 AM MST Fri Dec 18 2020

AZZ013-014-016-017-181000-
/O.EXP.KFGZ.WI.Y.0017.000000T0000Z-201218T0900Z/
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Including the cities of Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
and Pinetop
158 AM MST Fri Dec 18 2020

...WIND ADVISORY WILL EXPIRE AT 2 AM MST EARLY THIS MORNING...

Surface observations indicate wind speeds have decreased below
advisory criteria. The wind advisory will expire at 2 am mst. 

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 16, 9:23 PM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Dec 16, 9:23 PM MST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
923 PM MST Wed Dec 16 2020

.SYNOPSIS...A cold front with limited moisture will bring gusty
southwest winds to northern Arizona on Thursday followed by
colder temperatures Friday. A few snow showers are possible along
the Utah border Thursday and Thursday night. Dry and warmer
conditions are forecast this weekend into next week.

&&

.UPDATE...Temperatures are continuing to drop off this evening
with the clear skies and calm winds across northern Arizona.
Continued low dew points in the Little Colorado River valley could
again promote cold overnight temperatures. Otherwise, increasing
cloud cover from west to east to occur by early Thursday morning.
Only minor changes were made to the overnight temperatures and sky
grids with the evening update.

&&

.PREV DISCUSSION /220 PM MST/...Weak high pressure moving over
northern Arizona has brought clear skies and light winds. The
inversion over the Little Colorado River to Page has not mixed out
yet so temperatures are cooler than higher elevations along and
south of the Mogollon Rim.

A trough of low pressure off the Pacific Northwest Coast today
will move southeastward and will reach the Four Corners Area by
Friday morning. This will bring increasing southwest winds to
Arizona on Thursday. Southwest wind gusts from 25 to 40 MPH are
possible Thursday afternoon and evening. The fastest gusts look to
be on the favored downslope areas from Doney Park to
Springerville. There is a slight chance of snow showers from
Thursday afternoon and evening on the Kaibab Plateau and along the
Utah Border. The cold front will move across Arizona Thursday
night. North to northwest flow on Friday will bring sunny skies
but a colder temperatures for most locations.

Saturday through Tuesday- Dry weather with warmer afternoon
temperatures.

&&

.AVIATION...For the 06Z package...Expect VFR conditions and
increasing clouds mainly greater than 10,000 feet above ground
level over the next 24 hours. Light winds tonight will become
southwest at 10-20 kt gusting to 25-35 kt after 18Z. Periods of
low level wind shear after 02Z northeast of the Mogollon Rim.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Gusty southwest winds will occur Thursday with a
slight chance of showers north of Interstate-40. Friday will see
dry conditions with winds shifting to north to northeast.

Saturday through Monday...Expect light winds and dry conditions
with a gradual warming trend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...NL/MAS
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.